Alert archive / South Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 261, NWS Sioux Falls, SD

August 2, 2022Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 2, 2022, 6:19 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2022, 6:19 PM CDT (23:19 UTC)
Expired
Aug 2, 2022, 7:00 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 181 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2022-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2022-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-534 J/kg
Mixed-layer LCL
1582 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:51 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 2:51 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
251 PM CDT Tue Aug 2 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 250 PM CDT Tue Aug 2 2022

Surface observations as of 2pm showcase widespread heat index values
ranging from the mid 90s to well above 100 degrees. West of I-29,
stronger mixing into hotter air aloft has lowered dew points in the
40s to 60s but given an added boost to temperatures. Those in
central SD should remain cautious of high fire danger due to very
low humidity levels through early this evening. Further east in
northwest IA and southwest MN, gusty southerly winds may provide
some minor relief but still expect stifling humidity with dew points
lingering in the lower to mid 70s. Fortunately heat impacts will
lessen later this evening as mixing weakens, clouds move in, and
temperatures cool.

This evening, attention turns to scattered shower and isolated storm
development and marginal severe weather threat. Model guidance
supports this being triggered in south central SD and/or northern NE
as a shortwave rides slowly east near the SD/NE border, likely
starting 5-7pm. Both deep layer shear (at 20-30 kts) and elevated,
skinny CAPE profiles (< 1000 J/kg) are meager with very dry sub
cloud layer air. This is indicative of very isolated severe weather
threat, focused on elevated multicells or collapsing showers with
gusty and perhaps damaging winds and/or heat burst winds. Shower and
storm activity will spread slowly east overnight with the wave
exiting northwest IA by mid Wednesday morning.

Wednesday will be a notably more pleasant albeit still warm day.
Expect highs ranging from the lower 80s (north) to the lower 90s
(south). Drier air filters in behind the exiting upper trough to our
north, dropping humidity levels to much more comfortable dew points
in the 50s. Afternoon mixing will bring north winds gusting 20-30
mph.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 250 PM CDT Tue Aug 2 2022

Dry, mild northwesterly flow and sfc high pressure slide through
Wednesday night. Expect another warm, dry, low humidity day
Thursday, but hotter, breezier conditions will build into southeast
SD Thursday afternoon. Little to no significant weather impacts are
expected until at least Friday afternoon, aside from elevated fire
danger due to dry conditions.

Heat creeps back into the forecast by Friday with WAA developing
ahead of a wave digging into the Canadian Prairie and upper ridging
sliding in aloft. Tough to have high confidence in how hot it will
get Friday as the GEFS/GFS guidance continues to exhibit a warm
bias. A front draped southwest through the Northern Plains brings
the next chance for decent rain Friday night, but there is still
lower confidence in amounts and any noteworthy impacts besides
slightly mitigating drought conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1234 PM CDT Tue Aug 2 2022

Southerly winds will gust up to 25 kts early this afternoon,
decreasing this afternoon with VFR conditions prevailing. This
evening and overnight, a weak disturbance brings scattered high
based showers and thunderstorms spreading eastward in from central
SD. This activity may impact KHON and KFSD mid to late evening and
KSUX early Wed AM, but kept out of TAF at this time due to low
spatial coverage and lower confidence in timing. The main threats
will be lightning and strong and/or gusty erratic winds, though
LLWS is also possible near KSUX late overnight. This activity
should exit the region early Wed AM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-090-097-098.

IA...Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...BP
Hazardous weather outlook, Aug 2, 4:00 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
400 PM CDT Tue Aug 2 2022

IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014-SDZ050-
057>071-032100-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota-Gregory-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
400 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, south central South
Dakota and southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat indices of 100 to 110 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-097-SDZ038>040-052>056-032100-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Beadle-Kingsbury-Brookings-
Jerauld-Sanborn-Miner-Lake-Moody-
400 PM CDT Tue Aug 2 2022

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota and east central South Dakota.

.DAY ONE...This afternoon and tonight.

Heat indices of 100 to 105 degrees are currently ongoing this
afternoon. If you are out and about this afternoon and evening, we
encourage you to stay hydrated and take breaks from the heat in a
cooler area. Spotty showers and thunderstorms will be possible
during the late afternoon into the overnight hours, with isolated
storms possibly capable of gusts up to 65 mph until shortly after
sunset. For the overnight hours, localized heat bursts are possible,
which could result in wind gusts of 40 to 50 mph and a quick rise in
temperatures and fall in humidity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected Wednesday and Thursday, with the
return of heat on Friday bringing heat indices back towards 100.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:38 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix37 min
Aug 1, 9:10 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix35 min
Aug 1, 10:25 PM CDTSevere Thunderstorm WarningFSDClay, Yankton35 min
Aug 2, 6:56 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Jerauld49 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.